Safe Benzos

Discussion in 'Support' started by valeri, Nov 16, 2014.

    1. valeri

      valeri Member Benefactor Hall of Fame

      Location:
      Australia
      Tinnitus Since:
      09/2011
      Not sure if it's the right word to use but what are the safe benzos in terms of tinnitus?

      I used to be able to get Xanax but now the rules changed here is Australia and it's next to impossible to get a script.
       
    2. attheedgeofscience
      No Mood

      attheedgeofscience Member Podcast Patron Mighty Benefactor Hall of Fame

      Location:
      Denmark
      Tinnitus Since:
      Resolved since 2016
      Cause of Tinnitus:
      See information page
      For what it is worth, I would be slightly surprised if anxiety medication is being limited. Usually it is sleep medication which is limited (first)...
       
    3. AUTHOR
      AUTHOR
      valeri

      valeri Member Benefactor Hall of Fame

      Location:
      Australia
      Tinnitus Since:
      09/2011
      The rules changed from doctor calling and getting over the phone approval from Medicare, to doctor writing a letter plus another one proving his/her credentials to be able to prescribe Xanax.
      Pure stupid!

      They are either too busy or not interested in going through this bureaucracy BS!
       
    4. yonkapin

      yonkapin Member Benefactor

      Location:
      Melbourne, Australia
      Tinnitus Since:
      March 2012
      Diazepam (Valium) is a much better alternative to Alprazolam (Xanax) due to its crazy long half-life. Much safer to use long term and it's the easiest to taper off of. Xanax has potent anxiolytic effects, but the abuse potential is insane.

      There is no real "safe" benzodiazepine drug though. Each one is going to cause GABA downregulation if used over a long period of time. The downregulation of GABA is what leads to dependency and subsequent withdrawal symptoms, which include tinnitus and hyperacusis.

      So you basically want to use the lowest effective dose that treats your anxiety, and you only ever really want to use them when you truly need to. That's your best bet in avoiding any further complications.
       
      • Like Like x 1
      • Agree Agree x 1
    5. Larry OT
      No Mood

      Larry OT Member Benefactor

      Location:
      NJ
      Tinnitus Since:
      05/2014
      Cause of Tinnitus:
      Volume, meds and motorcycles
      I just started Valium. It reduced my anxiety and my tinnitus or at least made it not drive me crazy. I don't know if I can not take it every day. It does make me tired during daytime.
       
    6. Kathi
      Balanced

      Kathi Member Benefactor

      Location:
      NJ/USA
      Tinnitus Since:
      10/30/2013
      Cause of Tinnitus:
      HFHL and stress
      I have been taking Xanax for a year and haven't had any problems. I take a low dose 2-3 times a day. I don't think I've built up a tolerance or have any problem with withdrawal between dosages because I often forget to take the afternoon dose and don't suffer any ill effects. I am habituating. I knew that it might take me a bit longer to habituate because of the Xanax, but it was a price I was willing to pay to get relief from extreme anxiety and the terrible reaction . My doctor sees me every four months to supervise the medication. He has told me that as long as I only take it as prescribed that I won't have any problems. He took a complete history before prescribing. I am not advocating taking any medications--just sharing my experience.
       
      • Helpful Helpful x 1
    7. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      My experience has been pretty much the same as @Kathi. I also have been on Xanax (alprazolam) for a little more than a year, extremely low doses. I no longer take it on a regular basis during the day (only as needed, which is usually no more than a few times a month) and take a very low dose at night (.25 mg to .50 mg) because I have severe night-time anxiety. I am monitored regularly by a psychiatrist (not a GP).

      I had no issues with withdrawal when I discontinued low-dose day time use. And at this point, I have not had to increase my night-time levels in order for it to remain effective.

      My tinnitus has not increased overall, and I have not developed hyperacusis. But while I don't agree with @1MW suggesting that everyone will have a bad experience with benzos, I do agree that they are tricky drugs, not for everyone and need to be closely supervised by a mental health professional. Everyone reacts to these medications differently and you MUST follow your doctor's recommendations. I just am concerned that absolutes ("there are no safe benzos") will keep some who could truly benefit from these medications from trying them.
       
      • Agree Agree x 1
    8. linearb
      Psychedelic

      linearb Member Benefactor Hall of Fame

      Location:
      beliefs are makyo and reality ignores them
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      karma
      Yeah, I think benzos lower excitotoxicity short term. Long term is probably another story, and the withdrawal process generates excitotoxicity.

      I do not think benzos are a good long term sleep aid for most people. They destroy your REM patterns.
       
Loading...

Share This Page